MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 635 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Model Number G43861
Medical Device Problem Codes Fracture (1260); Off-Label Use (1494); Deformation Due to Compressive Stress (2889); Material Deformation (2976)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) #: p050017/s002 and s003.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
A g52359-pta5-35-80-8-4.0 was used to pre dilate during stent placement.The g43861-ziv6-35-80-9-40 was placed successfully with no issues.During post dilating the stented area, the g52359-pta5-35-80-8-4.0 ruptured.The user removed the sheath and the balloon as a unit.During removal, the balloon caught on the stent, inverted it and balled it up.The tip of the balloon became stuck on the stent and detached.The detached balloon tip and damaged stent were sewn to the arterial wall to await removal surgery.The stent will be replaced as the patient is a dialysis patient and relies on this stent as a lifeline.
 
Additional Manufacturer Narrative
Pma/510(k) #: p050017/s002 and s003.Imaging review on 10-jun-2020: "the ziv6-35-80-9-40 measured only 25mm long.Although some foreshortening on the image likely accentuates this, the stent¿s subjective appearance is also consistent with implantation in significant lengthwise compression".This report is being submitted to update the event description with image review findings.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
A g52359-pta5-35-80-8-4.0 was used to pre dilate during stent placement.The g43861-ziv6-35-80-9-40 was placed successfully with no issues.During post dilating the stented area, the g52359-pta5-35-80-8-4.0 ruptured.The user removed the sheath and the balloon as a unit.During removal, the balloon caught on the stent, inverted it and balled it up.The tip of the balloon became stuck on the stent and detached.The detached balloon tip and damaged stent were sewn to the arterial wall to await removal surgery.The stent will be replaced as the patient is a dialysis patient and relies on this stent as a lifeline.301562 created to capture off label use of ziv6-35-80-9-40 in the upper arm.Imaging review on 10-jun-2020: "the ziv6-35-80-9-40 measured only 25mm long.Although some foreshortening on the image likely accentuates this, the stent¿s subjective appearance is also consistent with implantation in significant lengthwise compression".This report is being submitted to update the event description with image review findings.
 
Additional Manufacturer Narrative
Pma/510(k) #: p050017/s002 and s003.Additional info received 24-jun-2020 : "no complications delivering the stent.The issue with the stent comes into play only once the pta balloon used for post dilatation ruptured and became tangled in the stent tines and then consequently dis-lodged when the ruptured balloon was removed".This report is being submitted to update the event description and device codes.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Follow up report is being submitted due to additional info received 24-jun-2020 : "no complications delivering the stent.The issue with the stent comes into play only once the pta balloon used for post dilatation ruptured and became tangled in the stent tines and then consequently dis-lodged when the ruptured balloon was removed".Description as per last report: a g52359-pta5-35-80-8-4.0 was used to pre dilate during stent placement.The g43861-ziv6-35-80-9-40 was placed successfully with no issues.During post dilating the stented area, the g52359-pta5-35-80-8-4.0 ruptured.The user removed the sheath and the balloon as a unit.During removal, the balloon caught on the stent, inverted it and balled it up.The tip of the balloon became stuck on the stent and detached.The detached balloon tip and damaged stent were sewn to the arterial wall to await removal surgery.The stent will be replaced as the patient is a dialysis patient and relies on this stent as a lifeline.Imaging review on (b)(6) 2020: "the ziv6-35-80-9-40 measured only 25mm long.Although some foreshortening on the image likely accentuates this, the stent¿s subjective appearance is also consistent with implantation in significant lengthwise compression".
 
Additional Manufacturer Narrative
Pma/510(k) #: p050017/s002 and s003.Device evaluation the ziv6-35-80-9-40 device of lot number c1419563 involved in this complaint was not available for evaluation.With the information provided, a document-based investigation was conducted.Document review: prior to distribution ziv6-35-80-9-40 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for ziv6-35-80-9-40 of lot number c1419563 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date there is no evidence to suggest that there are any manufacturing issues associated with lot number c1419563.There is evidence to suggest that the customer did not follow the instructions for use (ifu0043-9).The instructions for use state the following the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty(pta) in the treatment of symptomatic vascular disease of the iliac arteries" according to the customer testimony the device was used in the patient¿s arm.Image review images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Impression balloon rupture on the ziv6-35-80-9-40 followed by balloon entrapment and fracture is confirmed.The persistent stenosis and lengthwise compression of the stent would have turned some of the stent elements perpendicular to the balloon, any one of which had the potential to perforate the balloon.More aggressive pre-stent angioplasty with a high-pressure balloon and implantation without lengthwise compression would have reduced the risk by optimizing stent element orientation parallel to the vein wall.Additionally, if placed prospectively, a longer sheath can free an entrapped balloon.Root cause review a definitive root cause of off label use was identified as the device was used in the arm.It is not possible to state how the device will perform when used outside of its validated state.It is possible that use in a location other than specified within the ifu contributed to the balloon entrapment and stent fracture.Summary the complaint is confirmed based on customer testimony.According to the initial reporter, additional surgery was required to remove and replace the device.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation.

Brand Name
ZILVER 635 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
national technology park
limerick
MDR Report Key10147509
Report Number3001845648-2020-00350
Device Sequence Number16685336
Product Code NIO
UDI-Device Identifier10827002438610
UDI-Public(01)10827002438610(17)201113(10)C1419563
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG43861
Device Catalogue NumberZIV6-35-80-9-40
Device Lot NumberC1419563
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/14/2020
Event Location Hospital
Initial Date Received by Manufacturer 05/28/2020
Supplement Date Received by Manufacturer05/28/2020
05/28/2020
05/28/2020
Initial Report FDA Received Date06/12/2020
Supplement Report FDA Received Date07/09/2020
07/23/2020
09/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;